Prescription and over-the-counter drugs assist in treating a variety of medical issues, but when one of those medications is recalled, you may worry about the possible effects. The Food and Drug Administration lists hundreds of recalled products, many of them occurring recently.

Learning about drug recalls and their causes may help you understand how to proceed if a drug in your medicine cabinet is affected.

Toxic effects

Some drugs may cause negative health effects that are not immediately apparent in test trials. Recalled drugs connected with an increased risk of heart trouble and stroke were not pulled off the market until many of those taking them became ill. Many of these health effects were unrealized by the pharmaceutical companies that made the drugs and were summarily recalled.

Contamination

Any drug is at risk for contamination during the creation or packaging process. Some substances may not pose an immediate threat, but the impurity may lead to a voluntary recall by the distributor. If you are concerned about a recall, you can return the product to the original point of purchase for further information.

Incorrect dosing instructions

Any drug has the potential to harm you if the dosing instructions are confusing or incorrect. This type of recall is typically related to packaging issues and not the drug itself. In some cases, a dosage instrument may have incorrect labeling, which could lead to an accidental overdose.

Drug recalls are almost always voluntary on behalf of the manufacturer and are meant to safeguard the public from any toxic or unsafe situations. A recall may affect almost any pharmaceutical product, including cough drops, medications for chronic health issues and hand sanitizer.